Journal d’Analyse Mathématique

, Volume 74, Issue 1, pp 183–212 | Cite as

Riesz transforms and elliptic PDEs with VMO coefficients

  • T. Iwaniec
  • C. Sbordone


The present paper is concerned withLp-theory of the uniformly elliptic differential operator
$$Lu = \sum\limits_{i,j} {\frac{\partial }{{\partial x_i }}(a_{i,j} } (x)\frac{\partial }{{\partial x_i }}\,)$$
inRn with coefficients of vanishing mean oscillation. Recent estimates for the Riesz transform combined with Fredholm index theory enable us to establish invertibility of the map L:W-1,pRnW1,pRn, for every 1<p<∞. As a side benefit, we obtain the existence and uniqueness theorem for the equationLu=µ with a signed measure in the right hand side. Within the framework of quasiconformal mappings we give a fairly general method of constructing solutions to the homogeneous equationLu=0.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A] P. Acquistapace,On BMO regularity for linear elliptic systems, Ann. Mat. Pura Appl. (4)161 (1992), 231–269.MATHCrossRefMathSciNetGoogle Scholar
  2. [AT] P. Auscher and P. Tchamitchian,Square root of divergence operators, square functions and singular integrals, Math. Res. Lett.3 (1996), 429–437.MATHMathSciNetGoogle Scholar
  3. [BC] H. Brezis and J. M. Coron,Multiple solutions of H-systems and Rellich's conjecture, Comm. Pure Appl. Math.37 (1989), 149–187.CrossRefMathSciNetGoogle Scholar
  4. [BoG] L. Boccardo and T. Gallouet,Nonlinear elliptic and parabolic equations involving measure data, J. Funct. Anal.87 (1989), 149–169.MATHCrossRefMathSciNetGoogle Scholar
  5. [BG] F. Bethuel and J. M. Ghidaglia,Improved regularity of solutions to elliptic equations involving Jacobians and applications, J. Math. Pures Appl.72 (1993), 441–474.MATHMathSciNetGoogle Scholar
  6. [CL] S. Chanillo and Y. Li,Continuity of solutions of uniformly elliptic equations in R 2, Manuscripta Math.77 (1992), 415–433.MATHCrossRefMathSciNetGoogle Scholar
  7. [CFL] F. Chiarenza, M. Frasca and P. Longo,W 2,p -solvability of the Dirichlet problem for non-divergence elliptic equations with VMO coefficients, Trans Amer. Math. Soc.336 (1993), 841–853.MATHCrossRefMathSciNetGoogle Scholar
  8. [CRW] R. Coifman, R. Rochberg and G. Weiss,Factorization theorems for Hardy spaces in several variables, Ann. of Math. (2)103 (1976), 611–635.CrossRefMathSciNetGoogle Scholar
  9. [DV] T. Del Vecchio,Nonlinear elliptic equations with measure data, Potential Anal.4 (1995), 185–203.MATHCrossRefMathSciNetGoogle Scholar
  10. [D] G. Di Fazio,L p estimates for divergence form elliptic equations with discontinuous coefficients, Boll. Un. Mat. Ital.7 (1996), 409–420.Google Scholar
  11. [DR] J. Duoandikoetxea and J. L. Rubio de Francia,Estimations indépédantes des la dimension pour les transformes des Riesz, C. R. Acad. Sci. Paris Ser. A300 (1985), 193–196.MATHMathSciNetGoogle Scholar
  12. [FS] A. Fiorenza and C. Sbordone,Existence and uniqueness results for solutions of nonlinear equations with right hand in L 1, Studia Math.127 (1998), 223–231.MATHMathSciNetGoogle Scholar
  13. [G] L. Greco,A remark on the equality detDf=DetDf, Differential Integral Equations6 (1993), 1089–1100.MATHMathSciNetGoogle Scholar
  14. [GIS] L. Greco, T. Iwaniec and C. Sbordone,Inverting the p-harmonic operator, Manuscripta Math.92 (1997), 249–258.MATHCrossRefMathSciNetGoogle Scholar
  15. [I] T. Iwaniec,Current advances in quasiconformal geometry and nonlinear analysis, inProceedings of the XVI Rolf Nevanlinna Colloquium (I. Laine and O. Martio, eds.), Walter de Gruyter Co., Berlin-New York, 1996, pp. 59–80.Google Scholar
  16. [IM] T. Iwaniec and G. Martin,Riesz transforms and related singular integrals, J. Reine Angew. Math.473 (1996), 25–57.MATHMathSciNetGoogle Scholar
  17. [IS1] T. Iwaniec and C. Sbordone,On the integrability of the Jacobian under minimal hypotheses, Arch. Rational Mech. Anal.119 (1992), 129–143.MATHCrossRefMathSciNetGoogle Scholar
  18. [IS2] T. Iwaniec and C. Sbordone,Weak minima in variational integrals, J. Reine Angew. Math.454 (1994), 143–161.MATHMathSciNetGoogle Scholar
  19. [ISS] T. Iwaniec, C. Scott and B. Stroffolini,Nonlinear Hodge theory on manifolds with boundary, preprint No. 48, University of Naples, 1996.Google Scholar
  20. [K] C. Kenig,Harmonic Analysis Techniques for Second Order Elliptic Boundary Value Problems, Regional Conference Series in Math., No. 83, Amer. Math. Soc., Providence, 1994.MATHGoogle Scholar
  21. [LM] P. L. Lions and F. Murat,Solutions renormalisées d’équations elliptiques, to appear.Google Scholar
  22. [Me] N. Meyers,An L p -estimate for the gradient of solutions of second order elliptic divergence equations, Ann. Scuola Norm. Sup. Pisa17 (1963), 189–206.MATHMathSciNetGoogle Scholar
  23. [Mu] F. Murat,Soluciones renormalizades de EDP elipticas no lineair, Pubblications du Laboratoire d'Analyse Numerique, Paris, Oct. 1993.Google Scholar
  24. [P] A. Prignet,Remarks on existence and uniqueness of solutions of elliptic problems with right-hand side measures, Rend. Mat. Appl. Roma15 (3) (1995), 321–337.MATHMathSciNetGoogle Scholar
  25. [Se] J. Serrin,Pathological solutions of elliptic differential equations, Ann. Scuola Norm. Sup. Pisa18 (1964), 49–55.MathSciNetGoogle Scholar
  26. [Sta] G. Stampacchia,Le problème de Dirichlet pour les équations elliptiques du second ordre à coefficients discontinus, Ann. Inst. Fourier (Grenoble)15 (1965), 189–258.MathSciNetMATHGoogle Scholar
  27. [S1] E. M. Stein, Some results in harmonic analysis in harmonic analysis in for n→∞, Bull. Amer. Math. Soc.9 (1983), 71–73.MATHMathSciNetCrossRefGoogle Scholar
  28. [S2] E. M. Stein,Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals, Princeton Univ. Press, 1993.Google Scholar
  29. [U] A. Uchiyama,On the compactness of operators of Hankel types, Tohoku Math. J.30 (1978), 163–171.MATHCrossRefMathSciNetGoogle Scholar
  30. [W] H. Wente,An existence theorem for surfaces of constant mean curvature, J. Math. Anal. Appl.26 (1969), 318–344.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 1998

Authors and Affiliations

  • T. Iwaniec
    • 1
  • C. Sbordone
    • 2
  1. 1.Department of MathematicsSyracuse UniversitySyracuseUSA
  2. 2.Dip. di Matematica e ApplR. CaccioppoliNapoliItaly

Personalised recommendations